The US Food and Drug Administration (FDA) has announced that using Lamictal (lamotrigine), a treatment for seizures in children and bipolar disorder in adults, can result in aseptic meningitis.
The FDA reported that it is revising the warnings and precautions section of the drug label and patient medication guide to include details about this risk.
The regulator is also recommending that patients who experience aseptic meningitis symptoms while taking Lamictal contact their healthcare professional immediately.
If no other causes of meningitis are found, healthcare professionals are recommended to discontinue Lamictal treatment.
Aseptic meningitis is the inflammation of the protective membranes that cover the brain and spinal cord.
The decision to revise the Lamictal label was been made in light of 40 cases of meningitis in patients who were taking Lamictal from December 1994 to November 2009.
In most of the cases, discontinuation of Lamictal relieved meningitis symptoms. In 15 cases, the symptoms returned after the patients restarted Lamictal.